Hail, Kiowa
- When
- June 20, 4:10 PM CST
- Where
- Kiowa County, 13.59 mi SSE of Mullinville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -99.380
A weak shortwave trough moved across the CWA under weak flow and interacted with a boundary draped across the I-70 corridor to initiate thunderstorms along HWY 283 to Dodge City. Sufficient CAPE and daytime heating sparked a number of storms that contained severe hail up to the size of golf balls in some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak shortwave trough moved across the CWA under weak flow and interacted with a boundary draped across the I-70 corridor to initiate thunderstorms along HWY 283 to Dodge City. Sufficient CAPE and daytime heating sparked a number of storms that contained severe hail up to the size of golf balls in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 2:24 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 324 PM CDT Sat Jun 20 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Sunday) Issued at 324 PM CDT Sat Jun 20 2020 A few storms may form this afternoon across portions of the CWA. If this occurs, the strongest storms will be capable of producing small hail and wind gusts around 50 mph. These storms are then expected to dissipate this evening as they slide southeast into Oklahoma. Dry conditions and decreasing cloudiness is then expected for the remainder of the night. A better chance of storms are expected tomorrow as an upper level shortwave moves through the area. These storms are expected to form along a frontal boundary across west central Kansas in the afternoon then slide southeast into central Kansas by tomorrow evening. A few of these storms are expected to become severe with large hail, damaging winds, and an isolated tornado being the main concern. As for temperatures, lows tonight are expected to dip into the low to mid 60s with highs tomorrow reaching into the low 90s. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM CDT Sat Jun 20 2020 Thunderstorm chances are anticipated each afternoon/evening across portions of western Kansas through the long term period. This is due to weak shortwaves moving down through northwest flow aloft, ample moisture in the atmosphere, and frontal boundaries being the focal point of convection at the surface. Temperatures will generally reach into the upper 80s to low 90s with lows dipping into the upper 50s to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1203 PM CDT Sat Jun 20 2020 VFR conditions will prevail today with light southerly winds. An isolated thunderstorm will be possible across the DDC terminal this evening, but have only placed VCTS at this time. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 62 90 / 30 40 40 10 GCK 61 91 61 90 / 20 30 30 10 EHA 62 95 62 95 / 0 10 10 10 LBL 62 95 62 93 / 0 20 20 10 HYS 63 92 63 88 / 30 60 40 20 P28 65 92 66 92 / 10 30 70 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous Weather Outlook National Weather Service Dodge City KS 202 AM CDT Sat Jun 20 2020 KSZ030-031-043>046-061>066-074>081-084>090-210715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 202 AM CDT Sat Jun 20 2020 /102 AM MDT Sat Jun 20 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Strong to severe thunderstorms will be possible across central and eastern portions of southwest Kansas late Sunday afternoon into Sunday evening. Large hail and damaging winds will be the main hazards with isolated tornadoes a possibility. An active pattern will continue through the week with thunderstorm chances virtually each day. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Sat Jun 20 2020
KSZ080-089-202300-
Kiowa KS-Comanche KS-
503 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KIOWA AND NORTHERN
COMANCHE COUNTIES UNTIL 600 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.
LAT...LON 3725 9945 3737 9949 3754 9920 3737 9907
3720 9907
TIME...MOT...LOC 2202Z 244DEG 12KT 3734 9940
FINCHThe Dodge City radar (KDDC), 66 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
19 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Several limbs were broken by the high wind estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907118, 907119, 907121, 907123, 907147, 907124, 907126, 907127, 907128, 907129, 907130, 907132, 907134, 907146, 907136, 907138, 907139, 907140, 907142, 907148, 907143, 907144.